Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 7, NWS Des Moines, IA

October 30, 202326 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Oct 30, 2023, 3:33 PM CDT for 26 counties in Iowa. It took effect at Oct 30, 2023, 10:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2023, 3:33 PM CDT (20:33 UTC)
In effect from
Oct 30, 2023, 10:00 PM CDT
Expired
Oct 31, 2023, 1:00 PM CDT
In force
15 hr
Issued by
NWS Des Moines, IA
All 26 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS73 KDMX 302033
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
333 PM CDT Mon Oct 30 2023

IAZ004>007-015>017-023>028-033>039-047>050-061-062-310445-
/O.NEW.KDMX.WI.Y.0007.231031T0600Z-231031T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Jasper-Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Newton, and Grinnell
333 PM CDT Mon Oct 30 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern and Central Iowa.

* WHEN...From 1 AM to 10 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are also expected Tuesday and
  may result reduced visibility at times during the period of 
  stronger winds tomorrow. Please be aware of the potential of 
  some impacts to travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
040 
WWUS73 KDMX 310236
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
936 PM CDT Mon Oct 30 2023

IAZ004>006-015-016-023>025-033>036-047-048-311045-
/O.EXT.KDMX.WI.Y.0007.231031T0300Z-231031T1500Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Boone-Story-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Boone, and Ames
936 PM CDT Mon Oct 30 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of northern into central Iowa.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are also expected Monday night
  into early Tuesday and may result in reduced visibility at times
  during the period of stronger winds. Please be aware of the
  potential for some impacts to travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ007-017-026>028-037>039-049-050-061-062-311045-
/O.CON.KDMX.WI.Y.0007.231031T0600Z-231031T1500Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-Jasper-Poweshiek-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
Gladbrook, Newton, and Grinnell
936 PM CDT Mon Oct 30 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern into Portions of Central Iowa.

* WHEN...From 1 AM to 10 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers are also expected Monday night
  into early Tuesday and may result in reduced visibility at times
  during the period of stronger winds. Please be aware of the
  potential for some impacts to travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
415 
WWUS73 KDMX 310800
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
300 AM CDT Tue Oct 31 2023

IAZ007-017-026>028-037>039-049-050-311600-
/O.EXT.KDMX.WI.Y.0007.000000T0000Z-231031T1800Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
300 AM CDT Tue Oct 31 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts to near 45 mph.

* WHERE...Northern into portions of Central Iowa.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow showers are also expected early
  this morning and may result in reduced visibility at times. 
  Please be aware of the potential for some impacts to travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ004>006-015-016-023>025-033>036-047-048-061-062-311500-
/O.CON.KDMX.WI.Y.0007.000000T0000Z-231031T1500Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Boone-Story-Jasper-Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Boone, Ames, Newton, and Grinnell
300 AM CDT Tue Oct 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts to near 45 mph.

* WHERE...Portions of northern into central Iowa.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow showers are also expected early
  this morning and may result in reduced visibility at times.
  Please be aware of the potential for some impacts to travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
236 
WWUS73 KDMX 311802
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
102 PM CDT Tue Oct 31 2023

IAZ007-017-026>028-037>039-049-050-311915-
/O.EXP.KDMX.WI.Y.0007.000000T0000Z-231031T1800Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-
Marshall-Tama-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
102 PM CDT Tue Oct 31 2023

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Wind speeds across the area have fallen below advisory levels. 
However, winds will remain breezy through the afternoon before 
diminishing this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 30, 2:38 PM CDT, 55 minutes earlier.

Area forecast discussion, Oct 30, 2:38 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
238 PM CDT Mon Oct 30 2023

.DISCUSSION.../Tonight through Monday/
Issued at 236 PM CDT Mon Oct 30 2023

Take Home Points:

* Shortwave will pass north tonight, bringing strong winds, snow
  showers to parts of the area lingering into tomorrow.
* Briefly colder Tuesday into Wednesday AM before warming rest of
  week and into the weekend.
* Next precip opportunity may come on the weekend.

Discussion:

Aside from a very compact disturbance that moved through the state
this morning that dropped a handful of inconsequential flurries, it
has been quiet and predominantly filled with sunshine thus far.
Temperatures were able to rebound from morning lows in the upper
teens to lower 20s to the mid and upper 30s by early this afternoon,
a couple degrees away from forecast highs.

The primary concern within the forecast period remains the potent
shortwave trough that will slide by/through the state tonight into
Tuesday. The core of the trough will primarily traverse just N and E
of the CWA, across Minnesota into southern Wisconsin and northern
Illinois. This will result in greatest snowfall accumulation chances
on the NE fringes of the CWA, and that is snowfall accumulations in
air quotes. Generally speaking, there is not much ambient moisture
or moisture associated with the wave, resulting in forecast amounts
up to around an inch in MPX/ARX areas, but more on the order of a
half inch or less in the NE CWA.

Even so, there are some additional hazardous to potentially
hazardous conditions to highlight as this system moves through. Most
widespread and notable will be the strong NW winds associated with
the frontal passage this evening/overnight. Strong low level CAA and
a fairly impressive pressure gradient are likely to yield at least
20kts sustained and 30kts gusts across much of the area. Best
potential for near advisory to advisory sustained winds and wind
gusts will be N into NE areas, closer to the core of the trough.
With recent guidance uptick, top of mixed layer depictions of 40
to 45kts, and tendency for these situations to be under done in
guidance, am expecting at least sporadic wind advisory criteria
to be achieved. Have tossed out an advisory in accordance with
neighbors as a result.

While aforementioned snow will be more common closer to the broader
lift of the upper trough, soundings point towards snow showers
potentially reaching down into central Iowa in association with
strong low level lapse rates and resulting low level instability. As
moisture availability tapers of to the SW, so too will snow/snow
shower coverage, and have tried to make that clear in PoPs, but the
actual SW limit is a bit in question. Primary concern will be brief
visibility drops with the snow showers and strong winds lingering.
Fortunately, the bulk of this will be overnight/early morning, but
will linger into the AM commutes for some, again especially NE
areas.

Temperatures will briefly be colder as well with highs Tuesday
struggling to do much more than the low to mid 30s in many cases.
Lows Wednesday morning too will be cold in the upper teens, but
southerly flow will have begun to return to the area by daybreak.
Through the remainder of the forecast, NW flow gradually becomes
more zonal in conjunction with 500mb height rises. Expect highs to
gradually warm to end the week and into the weekend with highs back
into the 50s. The next opportunity for any precipitation may come
during the weekend with synoptic guidance depicting weak waves moving
through the large scale flow, but lack of moisture and confidence in
track/timing yield a predominantly dry forecast at this time for the
weekend. More potent shortwave activity may move through around this
time next week, with fair agreement within operational synoptic
guidance, and would be in the form of rain.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1220 PM CDT Mon Oct 30 2023

In the immediate term, SCT/BKN low-VFR clouds will continue to
plague eastern areas, mainly KALO and especially KOTM before
clearing this evening. The primary concerns then move into the
area around/after 00z as a cold front moves across the area.
Resulting NW winds will be quite gusty with 20G30KTs or greater
across all sites expected. Potential for sustained and gusts to 25
and 35 kts respectively will be best at NE sites KMCW/KALO, but
not out of the question elsewhere. Scattered snow showers will
also be of contention, again with best opportunities at NE sites
KMCW/KALO, and have VCSH mentions at those sites. Visibility
restrictions are likely within snow showers, but scattered nature
limits ability to appropriately target within TAFs at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Oct 30, 3:16 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 AM CDT Mon Oct 30 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-311115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 AM CDT Mon Oct 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong and gusty winds are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.